Vitamin B1 Thiamin Health Risks

Vitamin B1 Thiamin Health Risks

Thiamin, like all of the vitamins in the B complex group, is an essential nutrient that needs to be provided in adequate amounts throughout a person’s life. Because of the very limited capacity of the body to store this vitamin for later use, there is very little room for error and new supplies must be continually replenished.
 
Developing fetuses and newborn infants are not exempt from the need for thiamin. In fact, pregnant and lactating mothers who are deficient in this vitamin run the risk that their babies will be born with beriberi. Infantile beriberi is an extremely serious condition because, at a time in life when growth is supposed to take place more rapidly than at any other time, it is almost completely halted. Infantile beriberi has a high mortality rate.
 
Children who are not receiving an adequate supply of thiamin experience delayed not only physical growth but also delayed mental growth. They will be unable to keep up with their peers both in the classroom and in sports. Their immune system will be weaker so they will have a harder time fighting off the various childhood communicable diseases to which they are exposed. They may also have difficulty conceptualizing and maintaining new information. They will probably be small in stature for their age and lack the energy, agility, and muscular coordination of their playmates. Indirectly, a thiamin deficiency can affect their self-esteem and overall emotional adjustment as they become aware of their difference from other children. If, as a result, they become targets of bullying and teasing, that will only exacerbate their difficulties. These children are at high risk for both physical and mental illness.
 
Teenagers who eat a lot of junk food and whose diets are low in thiamin also run the risk of developing a deficiency. The teenage years are difficult and stressful enough without putting added stress on the body with poor nutrition. Adolescents who are not taking in enough thiamin (and other B vitamins) are more likely to experience frequent bouts of anxiety, irritability, and depression. They are also more likely to experience recurrent unpleasant physical symptoms, including gastrointestinal disturbances, skin disorders such as acne, and insomnia and fatigue.
 
The need for thiamin on a daily basis does not stop during adulthood. In fact the need is heightened for certain subgroups of the population (such as individuals with an alcohol use disorder, those with malabsorption disorders or wasting illnesses, and those recovering from  major surgery, burns, or other trauma). However, healthy adults need to keep up an adequate intake of thiamin, too, or they will not remain healthy. Thiamin contributes to every important area of the body’s functioning--the heart, muscles, brain, and respiratory, circulatory, digestive, and nervous systems all depend on it. Thiamin also works synergistically with other nutrients so a whole chain reaction can be created whereby one aspect of normal body functioning is impaired and then another if the thiamin deficiency persists untreated.
 
The body’s immune system tends to get weaker as we get older. A thiamin deficiency in the elderly is of great concern due to its probable association with increased risk for heart disease, Alzheimer’s disease and other dementias, muscular atrophy, serious gastrointestinal disorders, and other debilitating conditions that might be otherwise prevented. There is also a high incidence of thiamin deficiency among elderly patients with congestive heart failure. This is partly due to the diuretics used in their treatment, which cause increased amounts of thiamin to be excreted in the urine.
 
In contrast to the numerous serious health risks associated with taking in too little thiamin, taking in too much is relatively harmless. There is no documented evidence that thiamin toxicity can even occur in the human body. Presumably, the same incapability of the body to store any appreciable amount of this vitamin that makes it necessary to keep supplying it with more also protects the body from keeping around more than is good for us. In other words, if a person ingests excess thiamin (most likely from overzealous use of supplements), the unneeded thiamin would be excreted in the urine rather quickly, with no harm done. At worst, excess thiamin could make a person temporarily feel more wired. For the above reasons, the National Academy of Sciences Institute of Medicine did not even consider it necessary to issue an Upper Tolerable Intake Level for thiamin.
 
On the other hand, knowing that an excess amount of thiamin, whether in the diet (unlikely) or in supplements will probably not hurt you is not justification for deciding on your own to increase the amount. There is no evidence that increasing dosage can provide any health benefits over simply taking the recommended amount. Therefore, unless your doctor determines from test results or because you are at high risk for a deficiency, that you need a thiamin supplement, you probably should not be taking one at all. Also, keep in mind that just as it is important to address a deficiency or likely deficiency of a nutrient, in this case, thiamin, it is equally important not to disturb the balance of other related nutrients. Your doctor would be the appropriate person to consult to see if a multivitamin supplement might be beneficial.